Alert archive / California / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 2, NWS San Diego, CA

June 22, 2022Riverside County, San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Jun 22, 2022, 5:00 PM PDT for Riverside County, San Diego County, California. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2022, 5:00 PM PDT (00:00 UTC)
Expired
Jun 22, 2022, 6:00 PM PDT
In force
60 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 105 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2022-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2022-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3218 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

538 
WUUS56 KSGX 230000
SVRSGX
CAC065-073-230100-
/O.NEW.KSGX.SV.W.0002.220623T0000Z-220623T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
500 PM PDT Wed Jun 22 2022

The National Weather Service in San Diego has issued a

* Severe Thunderstorm Warning for...
  Riverside County in southern California...
  Northeastern San Diego County in southwestern California...

* Until 600 PM PDT.

* At 459 PM PDT, a severe thunderstorm was located over Hwy 78
  Between Borrego Springs Rd And Ocotillo Wells, moving north at 25
  mph.

  HAZARD...60 mph wind gusts and frequent lightning strikes.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Hwy 78 Between Borrego Springs Rd And Ocotillo Wells, Borrego
  Springs, Hwy 78 Between S2 And Borrego Springs Rd, Hwy S22 Between
  Borrego Springs And Imperial County Line, Ocotillo Wells, Thermal,
  La Quinta, Mecca, Ocotillo Wells Vehicular Rec Area and Santa Rosa
  Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3352 11599 3352 11605 3351 11605 3350 11608
      3345 11604 3343 11603 3342 11609 3314 11608
      3309 11609 3310 11630 3365 11629 3363 11597
TIME...MOT...LOC 2359Z 184DEG 23KT 3318 11617 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CO
1 follow-up statement
626 
WWUS56 KSGX 230056
SVSSGX

Severe Weather Statement
National Weather Service San Diego CA
556 PM PDT Wed Jun 22 2022

CAC065-073-230105-
/O.EXP.KSGX.SV.W.0002.000000T0000Z-220623T0100Z/
Riverside CA-San Diego CA-
556 PM PDT Wed Jun 22 2022

...THE SEVERE THUNDERSTORM WARNING FOR RIVERSIDE AND NORTHEASTERN SAN
DIEGO COUNTIES WILL EXPIRE AT 600 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. Periods of 
moderate rain, lightning, and gusty winds are possible as the 
thunderstorm continues to weaken. 

LAT...LON 3352 11599 3352 11605 3351 11605 3350 11608
      3345 11604 3343 11603 3342 11609 3314 11608
      3309 11609 3310 11630 3365 11629 3363 11597
TIME...MOT...LOC 0055Z 184DEG 23KT 3315 11618 

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:09 PM PDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 22, 2:09 PM PDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
209 PM PDT Wed Jun 22 2022

.SYNOPSIS...
An upper low will continue to draw mid level moisture northward
across the area through this evening with scattered showers and
isolated thunderstorms, focusing over the mountains and deserts.
Drying will occur on Thursday, but there will still be a slight
chance of thunderstorms over the mountains and deserts Thursday
afternoon. It will turn even drier Friday through Saturday along
with warming conditions. For Sunday into early next week, more
substantial moisture should remain to the east. However, there
could still be occasional minor intrusions of moisture for a
slight chance of afternoon thunderstorms in the mountains next
week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

-Forecast Highlights-

* Scattered monsoonal thunderstorms focusing mountains/deserts
* Thunderstorms most numerous this afternoon, much less Thursday
* Warming this weekend with temps 5-10 degrees above normal

Monsoon season 2022 has started out with a bang! Scattered
thunderstorms have impacts SoCal with lots of lightning being the
main impact. The thunderstorms were most numerous over Orange
County and across the San Bernardino County mountains and to the
high desert region this morning.

This afternoon, we are seeing the transition to a mountain and
desert focus with the sea breeze moving inland and clearing most
coast/valley locations from activity. The main concern for heavy
rainfall will be along the Peninsular south to north mountain
ranges paralleling storm vector winds. There continues to be a
marginal risk of damaging winds as well. This risk is highest over
the deserts where evaporation/downward momentum transport
potential is greatest.

Thunderstorms are forecast to wane this evening. An upper low off
Point Conception will start moving east over central California on
Thursday. West winds will lead to decreasing moisture over the
region. However, residual moisture will continue and could lead to
isolated thunderstorms over the mountains and deserts Thursday
afternoon. Am not expecting nearly the activity as we have seen
over the past 24 hours. In fact, coasts and valleys likely will
stay dry.

Friday through early next week will be dry along with warming
conditions as upper ridging builds in. This will push temps most
areas 5-10 degrees above normal with heat risk on the increase.
Current forecast has highs reaching into the lower 100s across
much of the Inland Empire and the high desert and to around 110
for the lower deserts. Lows will be above normal as well.

Depending on upper ridge placement next week, some return of
monsoonal moisture is possible which could lead to a few
thunderstorms over the mountains and deserts. This risk could
begin as early as Sunday, but more likely beginning on Monday and
could continue through Wednesday before the moisture likely
shifts east with dry weather favored for the latter half of next
week.

&&

.AVIATION...
222030Z....SCT CU/TCU near TSRA through this evening, primarily over
mountains and deserts. Bases near 10,000 FT MSL and tops to 30,000
FT MSL. through 03Z Thu. Vis locally reduced to 3-5 SM in stronger
SHRA/TSRA. Areas of MOD-STG up/downdrafts and LLWS vcty TSRA. Areas
west of the mountains SCT-BKN cigs 100-150 ft MSL. Moderate to high
confidence.

After 06Z Thu, mostly clear skies for all areas. Slight chance of
SCT CU/TCU developing with ISO TSRA possible again across the
mountain and desert areas 19Z Thu - 01Z Fri. Moderate confidence.

&&

.MARINE...
A slight chance of showers and thunderstorms possible the rest of
this afternoon. Any thunderstorms that form could produce gusty
winds, dangerous cloud-to-water lightning, and waterspouts. Breezy
onshore winds are expected with gusts near 20 knots each afternoon
and evening Thursday through Saturday across the outer waters.

&&

.FIRE WEATHER...
A weak upper level low pressure system will draw mid level
moisture northward across the area today with scattered showers
and isolated thunderstorms with the greater coverage north of San
Diego County. Thunderstorms will produce lightning strikes,
strong gusty winds and brief heavy downpours. The potential for
stronger thunderstorm wind gusts is greater at lower elevations
with the potential for brief heavy downpours greater in the
mountains. Even with the drying into Thursday, there could still
be enough residual moisture for a slight chance of showers and
thunderstorms in the mountains and deserts in the afternoon. Then
drier and more stable for Friday and Saturday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...Gregoria
AVIATION/MARINE...APR

In the hours before

Local storm report, Jun 22, 2:50 PM PDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
250 PM PDT WED JUN 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     WILDFIRE         3 SE MOUNTAIN CENTER    33.67N 116.69W
06/22/2022                   RIVERSIDE          CA   LAW ENFORCEMENT

            BRUSH FIRE STARTED BY EXPLODING TRANSFORMER.

&&

TS
Special weather statement, Jun 22, 2:50 PM PDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service San Diego CA
250 PM PDT Wed Jun 22 2022

CAZ056-061-065-222215-
Riverside County Mountains CA-San Gorgonio Pass Near Banning CA-
Coachella Valley CA-
250 PM PDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of Riverside County
through 315 PM PDT...

At 249 PM PDT, Doppler radar was tracking a strong thunderstorm near
Mt San Jacinto State Park, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Palm Springs, Mt San Jacinto State Park, Idyllwild-Pine Cove, Hwy 243
Between Banning And Idyllwild, Cathedral City, Desert Hot Springs,
Rancho Mirage, North Palm Springs, Whitewater and Thousand Palms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3365 11659 3377 11675 3401 11658 3384 11633
TIME...MOT...LOC 2149Z 220DEG 13KT 3377 11662

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JMB
Local storm report, Jun 22, 3:32 PM PDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
332 PM PDT WED JUN 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HEAVY RAIN       4 NE MT SAN JACINTO     33.90N 116.67W
06/22/2022  E0.55 INCH       RIVERSIDE          CA   COUNTY OFFICIAL

            RAIN RATE OF 0.55 INCHES IN 15 MINUTE PERIOD
            RECORDED BY SNOW CREEK LOWER RAIN GAUGE.

&&

TS
Local storm report, Jun 22, 3:42 PM PDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
342 PM PDT WED JUN 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HAIL             OCEANSIDE               33.20N 117.38W
06/22/2022  E0.25 INCH       SAN DIEGO          CA   PUBLIC

            UNCONFIRMED REPORT OF VERY SMALL HAIL IN THE
            OCEANSIDE VICINITY.

&&

TS
Local storm report, Jun 22, 3:54 PM PDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
354 PM PDT WED JUN 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     FLASH FLOOD      2 WNW CABAZON           33.92N 116.80W
06/22/2022                   RIVERSIDE          CA   LAW ENFORCEMENT

            ROADWAY FLOODING, MOSTLY IN THE #1 LANE, ON
            THE I-10 E NEAR MILE MARKER 18.

&&

TS
Special weather statement, Jun 22, 4:05 PM PDT, 55 minutes before
Special Weather Statement
National Weather Service San Diego CA
405 PM PDT Wed Jun 22 2022

CAZ062-222345-
San Diego County Deserts CA-
405 PM PDT Wed Jun 22 2022

...Strong thunderstorms will impact portions of Eastern San Diego
County through 445 PM PDT...

At 404 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hwy 74 Between Anza And Palm Desert to
near I-8 Between Boulevard And Imperial County Line. Movement was
north at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Borrego Springs, Hwy 78 Between Borrego Springs Rd And Ocotillo
Wells, I-8 Between Boulevard And Imperial County Line, Hwy 78 Between
S2 And Borrego Springs Rd, Hwy S22 Between Borrego Springs And
Imperial County Line, Hwy S2 Vallecito Creek Rd, Ocotillo Wells, Hwy
S2 Between Agua Caliente And Canebrake, Fish Creek Wash, Borrego Palm
Canyon, Hwy S2 Between Canebrake And Imperial County Line, Hwy S22
Between Ranchita And Borrego Springs, Hwy S2 Between Shelter Valley
And Agua Caliente, Canebrake, Ocotillo Wells Vehicular Rec Area, Agua
Caliente and Jacumba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3263 11618 3266 11622 3272 11621 3271 11623
      3329 11646 3334 11643 3334 11648 3342 11649
      3343 11628 3335 11621 3332 11615 3337 11615
      3340 11620 3342 11617 3342 11621 3343 11620
      3342 11609 3262 11611 3261 11620
TIME...MOT...LOC 2304Z 198DEG 16KT 3349 11647 3272 11618

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JMB

Nearby

Severe Thunderstorm Warnings in California, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.